Deadly Heroin on Long Island After Philip Seymour Hoffman Overdose

Local police and recovery centers have identified some especially lethal heroin on the streets following the death of actor Philip Seymour Hoffman of an apparent heroin overdose in his West Village apartment on Sunday. Hoffman won an Oscar, Golden Globe and SAG Award for his portrayal of Hamptons resident Truman Capote in Bennett Miller’s Capote.

A health alert released by the Nassau County Police Department on Monday reports that the Nassau County Medical Examiner’s Office is looking into several overdose deaths linked to the potent narcotic fentanyl, which was used in combination with the banned antipyretic metamizole instead of heroin in glassine packets, or “bags,” marked “24K” in red ink.

Fentanyl is a synthetic narcotic analgesic of extremely high potency, the police report says, noting that fentanyl is approximately 100 times more potent than morphine, the active ingredient of heroin. Clinically fentanyl is used for the treatment of severe pain, often with cancer patients, or for the induction of anesthesia. Severe respiratory depression may occur with the use of fentanyl. Metamizole is an analgesic (painkiller) and antipyretic (fever reducer) similar in use to ibuprofen. Metamizole has been banned for use in the US since 1977 due to the potential for the development of agranulocytosis (bone marrow failing to make enough white blood cells).

On Wednesday, CNN.com reported that preliminary testing the day before showed that the 50 bags of heroin found at Seymour Hoffman’s apartment did not contain fentanyl, but more testing will be conducted. The news site also reported that four people (three men and one woman) were arrested in connection to Seymour Hoffman’s death.

Long Island Council on Alcoholism and Drug Dependence (LICADD) shared the Nassau County PD report, with some additional notes about the situation earlier this week. The organization says users should not rely solely on the “24K” marking to make health decisions,and suggests addicts “avoid using alone and immediately call 911 for help should you or a friend experience symptoms or side effects that feel unfamiliar.”

CNN said fentanyl laced heroin, or fentanyl sold as heroin, had claimed at least 37 lives in Maryland since September, while some 22 people in western Pennsylvania perished from ingesting fentanyl laced heroin. LICADD also points out that several fentanyl-related deaths were reported in Pennsylvania under brand names (stamps on the glassine bags) including “TheraFlu” and “Bud Ice.”  The group says fentanyl is a powerful drug that interacts with most others and the effects can take time to manifest, which often prompts users to take more drugs, increasing the risk of overdose.

According to LICADD: Opioid overdose symptoms include slowed breathing, heart rate and pulse. Other signs include pinpoint pupils, blue lips and nails due to low oxygen levels in the blood and overdose victims sometimes experience muscle spasms and decreased consciousness (nodding out). A person experiencing an opiate overdose often will not wake up even if you shake them vigorously. If you see these symptoms in someone you believe has used opiates, check to make sure they are breathing, and if you have access to Naloxone or Narcan, administer it immediately and call for help. If you don’t have access to Naloxone, call 911 immediately, remain with the victim until help arrives and if they are not breathing, start rescue breathing. 

Some individuals may fear that police will respond to a 911 call and that there will be criminal charges for themselves or for the person who overdosed. Those fears should NEVER keep anyone from calling 911 immediately. It may be a matter of life or death. In September 2011, New York’s 911 Good Samaritan Law went into effect; this law provides significant legal protections against criminal charges and prosecution for possession of controlled substances, as well as possession of marijuana and drug paraphernalia for overdose victims and witnesses seeking assistance in good faith.

If you or someone you know is struggling with addiction to opiates, call LICADD day or night at 516-747-2606.

For locals in need, the East End also has its share of rehab centers, including The Dunes Luxury Drug Rehab Center at theduneseasthampton.com, 877-760-6607; Phoenix House, phoenixhouse.org, 888-286-5027; Seafield Center, seafieldcenter.com, 800-448-4808; and Long Island Center for Recovery, licrrehab.com, 631-728-3100, to name a few.

BACK TO Cops & Crime

 

Please log in to vote


You need to log in to vote. If you already had an account, you may log in here


Alternatively, if you do not have an account yet you can create one here.